Retrospective study of the toxicity of preparations of vancomycin from 1974 to 1981

Insights

Vancomycin is generally well-tolerated for Staphylococcus infections, with low rates of fever, rash, and neutropenia. However, combining vancomycin with aminoglycosides may increase the risk of nephrotoxicity.

Area of Science:

  • Pharmacology
  • Infectious Diseases
  • Nephrology

Background:

  • Intravenous vancomycin is a critical antibiotic for treating Gram-positive bacterial infections, particularly those caused by Staphylococcus species.
  • Understanding vancomycin's toxicity profile is essential for optimizing patient care and minimizing adverse events.

Purpose of the Study:

  • To retrospectively evaluate the toxicity of intravenous vancomycin in patients with Staphylococcus aureus or Staphylococcus epidermidis infections.
  • To identify potential risk factors and co-administered drugs associated with vancomycin-related adverse events.

Main Methods:

  • Retrospective chart review of 98 patients receiving 100 courses of intravenous vancomycin.
  • Analysis of adverse events including auditory toxicity, fever, rash, phlebitis, neutropenia, and nephrotoxicity.

Main Results:

  • Low incidence of auditory toxicity (0%), fever (1-3%), rash (1-3%), and neutropenia (2%).
  • Phlebitis occurred in 13% of cases, leading to discontinuation in 2%.
  • Vancomycin alone showed uncommon (5%) and reversible nephrotoxicity; however, concurrent aminoglycoside use increased serum creatinine elevations to 35%.

Conclusions:

  • Intravenous vancomycin exhibits a favorable safety profile for Staphylococcus infections, with rare auditory or systemic toxicities.
  • Concurrent administration of vancomycin and aminoglycosides warrants careful monitoring due to a potential for additive nephrotoxicity.